HomeAbout UsContact Us
Home

 



Print Friendly

Antidepressant-Induced Hyponatremia

Follow PsychWeekly on Twitter

In Session With Francisco Appiani, MD:

Antidepressant-Induced Hyponatremia

 

July 11, 2011

Francisco Appiani, MD

 

Associate Professor of Pharmacology, Facultad de Medicina, Universidad de Buenos Aires; Director of ACEDEN, Buenos Aires, Argentina

 

First published in Psychiatry Weekly, Volume 6, Issue 14, on July 11, 2011

 

Q: Is hyponatremia a common side effect of some antidepressants?

A: Hyponatremia, in the form of Syndrome of Inappropriate Antidiuretic Hormone Secretion, is a common side effect of antidepressant use. In fact, it has been described with almost all psychotropics. However, there are no precise statistics regarding the incidence and prevalence of psychotropic-induced hyponatremia. According to case reports, antidepressants (especially SSRIs and venlafaxine) are frequently associated with hyponatremia, usually during the first 2 weeks of treatment. Researchers estimate that SSRIs and venlafaxine pose a 4 times greater risk for hyponatremia, compared to other antidepressants.

There are many risk factors for hyponatremia. Some of the most important include: concomitant use of thiazide diuretics, female gender of older age, low BMI, polymedication, CYP3A4 interactions, basal low levels of hyponatremia, and hyperkalemia. Most importantly, concomitant use of SSRIs and thiazides may pose a 13-fold increase of hyponatremia risk.

Mild hyponatremia is generally considered to be asymptomatic, but rapidly decreasing sodium levels generate more pronounced symptoms. The most severe cases are those with plasma sodium levels <125 mEq/L produced in less than 48 hours. In these cases the clinical manifestations can include delirium and seizures, and can eventually be lethal.

SSRI-induced hyponatremia generally appears during the first 2 weeks of treatment. It is important for clinicians to realize that, during this period, hyponatremia symptoms can be mistaken as worsening of depressive symptoms. The most common symptoms of hyponatremia are weakness, lethargy, headache, and anorexia—all of which commonly present in depression. A clinician who fails to recognize SSRI-induced hyponatremia might increase the antidepressant dose instead of reducing it, leading to a more severe form of hyponatremia. In my opinion, discriminating between hyponatremia and depressive symptoms is quite difficult.

Q: How can clinicians respond to antidepressant-induced hyponatremia?

A: The first thing to take into account is that all psychotropics can cause hyponatremia. Therefore, it is reasonable to check sodium levels in patients at higher risk. Many researchers have suggested monitoring serum sodium levels during the first month of treatment in patients starting with SSRIs, particularly if the patient has risk factors for hyponatremia.

Once detected, the suspected drug must be stopped and restriction of fluid intake must be indicated. Severe cases can receive infusion of sodium chloride.

Patients on antidepressant treatment who develop hyponatremia present a dilemma to clinicians, because all antidepressants can produce hyponatremia. There are no epidemiological studies on the prevalence of hyponatremia with antidepressants. It is believed that tricyclic antidepressants, or even MAOIs, have a lower incidence of hyponatremia, so it may be reasonable to prescribe one of these compounds. Close monitoring of natremia levels is mandatory in these cases.


Disclosure: Dr. Appiani reports no affiliations with, or financial interests in, any organization that may pose a conflict of interest.

References

1. Appiani F. Efectos adversos y seguridad en psicofármacos. Editorial Akadia. 2009.

2. Spigset O, Hedenmalm K. Hyponatraemia and the syndrome of inappropriate antidiuretic hormone secretion (SIADH) induced by psychotropic drugs. Drug Saf. 1995;12:209-225.